Has anyone come across this??

SOPHIE

Registered User
Jan 20, 2006
4
BOLTON
Hya, I wondered if anyone else had experienced side effects to aricept. My Mum has had Alzheimers now for a couple of years, she has been prescribed aricept, when the medication was increased, she became unable to breath (she has a history of a weak chest), she was taken off the medication.
Once we had things back under control, she was again put on aricept, keeping at the level she was okay with.
After a number of months, her breathing has gone really bad again, I know if she is taken off the medication again, (which has been mentioned) it will be a perminant thing.
This is upsetting to my Dad as the medication has been a help for both of them.
Any advice would be welcome.
Sophie xx
 

Amy

Registered User
Jan 4, 2006
3,453
Sorry Sophie,
Can't help, but I am sure that someone will have had some expereince o f side effects - and come along soon.
Love Helen
 

Canadian Joanne

Volunteer Moderator
Apr 8, 2005
16,497
66
Toronto, Canada
Other drugs

Hi Sophie,
My mother didn't really have side effects to Aricept & she was on it for at least 4 years. She was switched to Reminyl when she was put on Ebixa (memantine). Have you considered another type of Alzheimer drug, such as Reminyl or Exelon? maybe she would respond better to those.

Ebixa is for middle & late stage AD so that doesn't sound appropriate for your mother at this time..

Joanne
 

Lucille

Registered User
Sep 10, 2005
542
Hello Sophie

My mum was put on Exelon because of her breathing problems and a heart murmur. I was told that Aricept was not suitable for someone like my mum. Maybe worth exploring with your mum's consultant if Exelon is a goer? More information is available at: http://www.exelon.com

They started mum on the lowest dose and this was increased in small stages, she is now on the max 6mg twice a day (she is early stages VaD/AD).

In terms of whether it's 'working'. Well, I just don't know. Some days she seems almost her old self and other days she's muddled and moody. However, if in some small way the tablets are helping, then she and I are happy for her to continue.

I hope you get something sorted.

Best wishes.
 

Nebiroth

Registered User
Aug 20, 2006
3,511
Well, I happened to mention to the nurse that I was asthmatic, and she said "well, we wouldn't be giving you these then" (Exelon)

From what I can gather, this class of drug is not good for people with lung problems. Apparently they can also have conflicts with some drugs used to treat asthma.

It might be worth seeing if your Mum could try one of the alternatives, if she can't take Aricept - namely either Exelon or Reminyl.

However, I think that Aricept is widely regarded as being the least likely to cause side-effects, of the three, though that might only apply to the common effects of stomach upsets, sickness etc.

Ebixa is a different sort of drug, but as far as I am aware, it is no longer prescibed on the NHS - the exception being people who already receive it, they will continue to do so. It's not that it doesn't work, it's not "cost effective"!

As has been said, Ebixa is not used for people in the early/middle stages anyway.
 

Ashburton

Registered User
Feb 19, 2007
99
Canadian Joanne said:
Hi Sophie,
My mother didn't really have side effects to Aricept & she was on it for at least 4 years. She was switched to Reminyl when she was put on Ebixa (memantine). Have you considered another type of Alzheimer drug, such as Reminyl or Exelon? maybe she would respond better to those.

Ebixa is for middle & late stage AD so that doesn't sound appropriate for your mother at this time..

Joanne
Mum been on aricept for four years now also, and no side affects, but her consultant has never mentioned the other drugs, I still don't get the stages thing,as some days good some days bad, I'm sure my mum is in middle stages, possibly middle to late, but still prescribed aricept.
 

Canadian Joanne

Volunteer Moderator
Apr 8, 2005
16,497
66
Toronto, Canada
Stages

Hi Ashburton,
Yes, the whole stages thing can be very tricky. Apparently, usually, the ability to tell time is one of the first things that goes. Yet my mother was able to read her watch long after she had lost the inclination to bathe or put on clean clothes.

So think of the stages & the abilities (& loss of) that they mention as a guideline, a rule of thumb. Generally, people do start to become incontinent in the late middle time & so forth. There is a website www.bigtreemurphy.com which you might find helpful. There is a section on stages. I thought that the section comparing how babies learn & people with AD lose abilities particularly interesting.

As for drugs, everybody has their own reactions to them.
 

cris

Registered User
Aug 23, 2006
326
70
Chelmsford
My Susan is on 2 aricept a day, and has been since 2001. At first she kept feeling sick, so I give her 1 in the morning and 1 in the evening. It does not seem to affect her breathing. (Just a panic attack 2 months ago.) Read the leaflet that is in the aricept packet, sorry my leaflets are upstairs, and I am taking this quiet moment to have cup of tea, if I go up Susan will hear me. The leaflets are very good and worth reading.
cris
 

Lucille

Registered User
Sep 10, 2005
542
Nebiroth said:
Well, I happened to mention to the nurse that I was asthmatic, and she said "well, we wouldn't be giving you these then" (Exelon)

From what I can gather, this class of drug is not good for people with lung problems. Apparently they can also have conflicts with some drugs used to treat asthma.
Hi Nebiroth

Crikey! My mum is asthmatic and they said the opposite to what you've been told when that drug (Exelon) is compared to Aricept. Perhaps my mum's heart murmur was the greater of the two evils and precluded her from Aricept. For sure, her asthma doesn't seem any worse ... except, of course, when she's hitting the fags!

L.
 

Nebiroth

Registered User
Aug 20, 2006
3,511
Oh, I meant they were referring to the whole class of drugs - Exelon, Aricept, and Reminyl.

It might well be that Exelon is better than Aricept for people with asthma, etc. Even though, Aricept is usually (so I have been told) regarded as being the one of the three that has less chance of side-effects. Maybe that refers to the common ones of stomach upsets, whereas Exelon is better if you have asthma even though it;s more likely to give you diarrhea and sickness!
 

Lynne

Registered User
Jun 3, 2005
3,433
Suffolk,England
Just to add our experience to the collection, my 87 y.o. Mum IS asthmatic, and also has a med. history of a peptic ulcer (which can flare up if something spicey, or strong meds., irritate it.) Mum has been taking Aricept 1 a day since May 06, but she also takes a tablet called Omeprazole. This isn't a drug as such, but a kind of buffer which lines the stomach against injury from strong meds. With this combination, she has had no side effects at all (fingers X-ed!) so perhaps your doctor might consider prescribing Omeprazole as well?

For the record, my Mum has just taken her 4th memory test since May 06, and her score is still the same. I know it won't always stay that way but for the moment the Aricept seems to be doing its job (so :p to the bean-counters at Nice!). Mum also take a daily multi-vitamin, Extract of cranberry pill (to ward off UTIs) and Folic Acid (said to boost the brain - who knows?) I have run these by the doctor and he saw no harm in Mum taking them. Doesn't mean that applies to everyone, of course.

Good luck everyone!
 
Last edited:

SOPHIE

Registered User
Jan 20, 2006
4
BOLTON
Thanks

Thanks to everyone, it has been helpful, we have arrange to see the specialist and to look into changing them, my Mums health is so poor though, she also has vascular dementia as well as alzheimers, so it is so difficult to get it right.
I just dont like seeing her stuggle (which I know is how we all feel about our loved ones). We have been so fortunate up to date, because my Mum although does know whats happening around her has been a really happy lady which helps us all cope.
Helplessness is not easy.
Love Sophie x
 

Lila13

Registered User
Feb 24, 2006
1,342
My mother died less than 3 weeks after the psychiatrist prescribed Aricept. Of course there may have been no connection.

She had had half a lung removed when she was quite a small child, and was sure she had a bad heart, but every time they tested her in her last months they said there was nothing wrong with her her chest or her heart.

Of course I don't know if she was taking the Aricept correctly, as she was treated as responsible for her own medication.

Her most regular carer said she was used to looking after clients on Aricept and she didn't mention any side effects.

My mother was always having ECG's etc. because she was always telling doctors about her bad heart and bad lungs. Neighbours said she managed to get her heart monitored more often than anyone else. She loved such tests, any physical attention, but she didn't like it when they said there was "nothing physically wrong".

Lila
 
Last edited:

Tender Face

Account Closed
Mar 14, 2006
5,379
NW England
Sorry if I'm a bit late - just caught up with this thread ..... but thought it might be worth mentioning mum had to have an ECG before the consultant would prescribe Aricept .... blood pressure problems for many years + mild emphysema (never smoked in her life BTW) ..... I had assumed that was 'routine' ......:eek:

Sophie, just a thought - but I know my mum gets breathless more thru anxiety than any 'physical' complaint ..... easy to pin 'cause' and effect on an obvious source (in this case medication) ..... there was a 'conflict' 12 months ago when GP saw fit to prescribe 'Diazepam' to decrease anxiety levels (which did improve the breathlessness) and consultant thought otherwise to decrease her memory problems ...

Only advice I can give is to seek more than one opinion,

Love, Karen,